Flood, Sargent
- When
- May 1, 12:00 AM CST to 2:00 PM CST
- Where
- Sargent County, 4.25 mi NNW of Crete to 2.49 mi SSW of Straubville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 46.260, -97.990
This flood event began for many counties in late March, then continued through April and into May. 5 degrees below normal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This flood event began for many counties in late March, then continued through April and into May. The cool trend continued into the month of May, especially for the climate site at Grand Forks, North Dakota, which ended up 7.5 degrees below normal. Many rivers peaked in late March or April, so most river levels continued a slow fall in May. After peaking around 1269.50 feet MSL in late April, Lake Ashtabula slowly fell back to around 1265.90 feet by the end of May. Despite the falling river levels, overland flooding continued to cause numerous road closures. Runoff continued into Devils Lake and Stump Lake, causing new modern day record levels at both lakes. By the end of May, Devils Lake had risen to about 1450.40 feet MSL and Stump Lake had risen to about 1450.20 feet MSL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:55 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT THU APR 30 2009 .DISCUSSION... NOT MUCH TO WRITE HOME ABOUT TONIGHT...WITH CYCLONIC FLOW IN THE WAKE OF THE 700-500-HPA S/W NOW IN CENTRAL ONTARIO. MIN TEMPS ARE THE THING TO WATCH GIVEN 1/ A DRYING BNDRY LAYER...E.G. SFC TD/S FROM 20-30 F AND 2/ WINDS DROPPING BELOW 10KTS WITH SUNSET...AS SUPPORTED BY UPSTREAM OBS AND 12Z/18Z MOS PRODUCTS. COUNTERING THE POTENTIAL RADIATIONAL COOLING IS AN ABUNDANCE OF CLOUDS. THE HIGH LVL VARIETY /AS PORTRAYED BY 500-300MB RH PROGS FROM THE 18Z NAM/GFS...AND SUPPORTED BY THE INCREASE IN BKN-OVC CIGS ABV 12K FT SEEN IN SATELLITE IMAGERY FROM KMOT-KDVL/ MAY ITSELF BE ENOUGH TO INHIBIT FULL COOLING. OF COURSE...THE VFR/MVFR CIGS WORKING SOUTH THRU MB /AHEAD OF A WEAKER S/W/ ARE ALSO ON TRACK TO REACH THE AREA 06-12Z. SO...ONE WAY OR ANOTHER MOST /IF NOT ALL/ OF THE AREA WILL BE CLOUDY MUCH OF THE NIGHT. IN THAT CASE...THE GOING MIN TEMP FCST LOOKS WELL IN HAND. THE 00Z RUC ACTUALLY SUGGESTS WE MAY BE TOO COOL RATHER THAN TOO WARM...AND THAT IS NOT ALL THAT UNREASONABLE IN SE ND/WC MN WHERE TD/S ARE HIGHEST. WE WILL NUDGE THE GOING FCST TOWARD THE 18Z MAV AND 00Z RUC /SPLITTING A BIT THE TWO DIFFERENT POSSIBLE OUTCOMES/...BUT IN THE END THIS WILL MAKE FOR LITTLE CHANGE TO THE ACTUAL NUMBERS. WE WILL FRESHEN UP SOME HOURLY GRIDS...AND RESEND THE TEXT PRODUCTS...BUT THE LATTER WILL MAINLY BE TO CAPTURE THE LIGHTER WINDS OVERNIGHT...AND NOT THE EVENING GUSTS MENTIONED NOW. && .AVIATION... MUCH OF THE AREA WILL SEE VFR CONDITIONS THRU AT LEAST 07-10Z ONCE THE LOWER CIGS MOVE EAST OUT OF MN. ANOTHER BATCH OF VFR AND OCNL MVFR CIGS WILL MOVE SOUTH OUT OF MB BY 12Z...IN ADDITION TO THE VFR CIGS EXPANDING EAST FROM KMOT-KDVL THIS EVE. SO...THERE IS HIGH CONFIDENCE THAT VFR/MVFR CIGS WILL BE IN PLACE FRI. LOCAL -SHRA ARE POSSIBLE AFT 18Z FRI GIVEN WEAK NEAR-SURFACE INSTABILITY. WINDS OFF THE DECK WILL BE NEAR OR JUST ABOVE 20KTS...SO SOME GUSTINESS COULD ARRIVE AT THE SURFACE AFTER 17Z FRI TOO. && .HYDROLOGY... RECENT RAIN TOOK THE PEMBINA RIVER AT WALHALLA BACK ABOVE FLOOD STAGE...AND MAY BE ENOUGH TO PUSH THE TWO RIVERS RIVER AT HALLOCK BACK THERE TOO. HOWEVER...CONFIDENCE LACKS A BIT IN THE HALLOCK FORECAST...IN PART DUE TO ITS DEPENDENCE ON RELEASES FROM LAKE BRONSON. THUS...WE HAVE KEPT THE POINT BELOW FLOOD STAGE FOR NOW. THE REST OF THE CURVES ARE WELL ON TRACK...SO ONLY MINOR CHANGES WERE NEEDED TO THE RIVER FORECASTS THIS EVE. && .PREV DISCUSSION... /ISSUED 301 PM CDT THU APR 30 2009/ SHORT TERM...CHALLENGES WILL BE SHOWER CHANCES ALONG WITH CLOUD COVER AND TEMPERATURES. 12Z MODELS INITIALIZED WITH MINIMAL ERRORS AND IN OVERALL AGREEMENT. NAM IS A BIT WARMER FRI INTO SAT WITH 850MB TEMPS...AND WILL FOLLOW A BLEND FOR TEMPS. WATER VAPOR IMAGERY SHOWS 500MB-700MB LOW OVER BAUDETTE...PROPAGATING EAST. FOR TONIGHT...DEFORMATION ZONE AND RESULTANT CLOUDS/SHOWERS/DRIZZLE WILL EXIT THE FA THIS EVENING. PROBABLY A BRIEF PERIOD OF CLEARING (AS SEEM IN SATELLITE IMAGERY UPSTREAM) BEFORE NEXT SHORTWAVE AND RESULTANT CLOUD COVER MOVES INTO THE REGION (LATE TONIGHT OR FRI MORNING). DEEP NW FLOW ALOFT WILL BE IN PLACE ACROSS THE REGION FOR FRI INTO SAT. GIVEN THIS SYNOPTIC SET-UP...EXPECT MOSTLY CLOUDY CONDITIONS DURING THIS PERIOD WITH SLIGHT CHANCES FOR SHOWERS (MOST PROBABLE DURING THE AFTERNOON HOURS). TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER...BUT THINK MIN TEMPS NEAR OR JUST ABOVE FREEZING. GENERALLY....MAX TEMPS PROBABLY A FEW DEGREES WARMER EACH DAY. BREEZY AFTERNOONS...BUT NOT QUITE AS WINDY AS TODAY. UPPER RIDGE APPROACHES ON SUN...AND SFC RIDGE PROPAGATES ACROSS THE REGION. THIS SHOULD LEAD TO DRY WEATHER (MOSTLY SUNNY). WITH SOLAR...MAX TEMPS SHOULD APPROACH 60F. LONG TERM MON-THU... LOOKS LIKE A FAIRLY ACTIVE PATTERN WILL CONTINUE OVER THE NORTHERN PLAINS NEXT WEEK...KEEPING THE DAMP/WET CONDITIONS AROUND. SHORT WAVE RIDGING LOOKS TO ENCOMPASS THE AREA ON MONDAY WHICH WOULD THEREFORE BE THE ONLY DRY DAY. MODELS IN MORE DISARRAY WITH THE PATTERN AFTER MONDAY...BUT ALL SOLUTIONS SEEM TO RESORT BACK TO SOME SORT OF TROUGHINESS MOVING BACK IN WITH AN EASTERN BLOCK. THIS SHOULD MAKE THE TROUGH A SLOW MOVER. HPC BROADBRUSHED PCPN CHANCES FOR TUE-THU AND SEE LITTLE WAY AROUND THIS. MONDAY COULD STILL BE A RELATIVELY WARM DAY...BUT THE REST OF THE LONG TERM COULD BE COOLER WITH PCPN IN THE AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SCHULTZ/TG/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CDT THU APR 30 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS EXPECTED ACROSS THE NORTHERN HALF OF THE AREA TODAY. THIS WILL HAVE A MINIMAL IMPACT ON AREA RIVERS. THE SHEYENNE AND PEMBINA RIVERS CONTINUE TO SLOWLY FALL AS DOES THE NORTHERN PORTIONS OF THE RED RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JK
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158975, 158978, 158980, 158982, 158984, 158986, 158987, 158988, 171685.